Hail, Richmond
- When
- August 15, 3:05 PM EST
- Where
- Richmond County, 1.84 mi WNW of Osborne
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.860, -79.780
A low pressure system and surface front interacted with a moderately unstable airmass and enhanced shear to support the development of strong to severe storms across the southern Piedmont and Sandhills. 5 inch hail across Richmond County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A low pressure system and surface front interacted with a moderately unstable airmass and enhanced shear to support the development of strong to severe storms across the southern Piedmont and Sandhills. The strongest storms resulted in some 1.25-1.5 inch hail across Richmond County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 2:40 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 340 PM EDT Mon Aug 15 2022 .SYNOPSIS... An area of low pressure will track across the Carolinas through this evening. The front will stall south and east of the area on Tuesday as a wedge of moist high pressure lingers over central NC through mid week. && .NEAR TERM /THROUGH TONIGHT/... As of 1205 PM Monday... There has been no change in forecast rationale since last night. A shortwave perturbation now evident in WV satellite data over WV and in the nose/left exit region of a nwly, 90-100 kt upper-level jet streaking from the upr MS Valley to the OH Valley in 12Z 250-200 mb RAOB data, will amplify slightly across and offshore the srn Mid- Atlantic through this evening. Additionally, a low at 850 mb also over WV will migrate sewd across the srn Appalachians and w-cntl NC through 12Z Tue, with associated wswly flow and WAA maximum, amidst a several degree C temperature gradient at that level, across NC. The net result will be unseasonably strong synoptic forcing for ascent over cntl NC through tonight. At the surface, a warm front was analyzed at 15Z from a 1010-1011 mb low near TRI sewd to near CLT, then ewd to near FAY and NJM. Visible satellite data depict very little cloud cover from the Upstate of SC newd into the srn NC Piedmont (around CLT), which should cause the boundary to retreat nwd across more of the srn and wrn NC Piedmont and Sandhills, with associated strong diurnal heating to its south, this afternoon. Isentropic ascent and the aforementioned WAA across and onto the cool side of the boundary will likely maintain multi-layered cloud cover and a continuation of the showery (isolated thunder) regime across the rest of cntl and nern NC, which will serve to both stall and strengthen the boundary. Unseasonably strong effective shear magnitudes of 35-45 kts will favor storm organization and a risk for supercells along and especially on the immediate cool side of the boundary, which as noted previously below, suggests the greatest severe threat area in cntl NC will be from near EXX to FAY this afternoon-early evening. Elongated forecast hodographs, especially above 3 km, and simulated UH, both suggest the potential for a mix of both left and right-movers. .PREV DISCUSSION... /ISSUED 359 AM EDT Mon Aug 15 2022/ ...There is a Slight-Level 2 Risk for Severe Storm This Afternoon and Evening... On the southern periphery of the amplifying trough over the Eastern US and within the highly perturbed cyclonic flow aloft, a weak 1000- 850mb low initially over KY will track SE along a developing frontal zone draped INVOF of the NC-SC line. Meanwhile, another baroclinic boundary, the lingering dry continental airmass leftover from the weakening Canadian surface high hanging on over the DELMARVA region, is positioned over the northern Piedmont and northern coastal plain. Strengthening W-SWLY moisture transport in advance of the low pressure system moving into the area will continue support period of showers through the morning with convective coverage and intensity increasing by the afternoon as airmass destabilizes. Across the north central Piedmont and northern coastal plain, the rain and clouds throughout the day will help to reinforce a shallow stable layer near the surface which will set the stage for a warm season CAD in the days to follow. This more stable air will preclude a severe threat across this area with daytime highs expected to top out in the lower to mid 70s. However, south of this meso-high, the airmass will become increasingly unstable near the secondary frontal boundary, with daytime heating fueling a tight instability gradient along and south of a line extending from Lexington-Sanford-Fayetteville. This corridor or moderate instability of 1000-2000 J/kg MLCAPE and enhanced shear of 40-50kts will support the development of strong to severe multicell convective cluster(s), with the potential for some embedded supercells/rotating updrafts during the afternoon that will race SEWD and should largely exit the southern Piedmont and Sandhills counties between 00 to 03z. Damaging wind gusts will be the primary threat. Severe hail and an isolated tornado will also be possible, especially with any supercell that tracks along the boundary. After coordination with SPC, the new Day 1 outlook has been upgraded to a slight/level 2 threat, mainly across the western Piedmont and Sandhills. Rainfall amounts of 0.50 to 1.0" are expected across the area, with locally higher amounts of 1 to 2 inches possible in the stronger convection. Thus, some isolated flash flooding is possible, mainly in urban/poor drainage areas. Highs will depend on the areal extent and timing of convection. However, expect a rather sharp NE to SW temperature gradient due to the frontal zone across southern NC. Highs ranging from mid 70s northeast to mid/upper 80s south. The front will collapse south overnight. The CAD airmass defined by a cooler moist NELY low-level flow will advect south into the area. Light rain showers and/or drizzle will be possible overnight. Lows 65 to 70. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 340 PM Monday... A mid-level cyclone developing over the nrn Mid-Atlantic today will remain in place through 12Z Wed, with associated low amplitude/ weakly-perturbed wly to wnwly flow directed across cntl NC. In the low levels and at the surface, an 850 mb low will track slowly east and across s-cntl and sern NC with a related band of frontogenesis through Tue evening, then offshore. The flow around that cyclone will also promote WAA/isentropic upglide across a wavy surface frontal zone that will sag sewd across the coastal Carolinas and atop high pressure that will ridge swwd across the Mid-Atlantic and interior Carolinas. Moist nely low level flow, and a thick saturated/overcast layer up through 700 mb, will result in cloudy conditions through the forecast period, along with mixed character light/rain showers that will focus along and north of the 850 mb low (ie. directly across cntl and ern NC) through Tue afternoon-evening. While additional rainfall amounts are expected to be light, generally a tenth to a third of an inch, the clouds and occasional rain will result in warm season CAD and minimal diurnal range in temperatures: well below normal (10-15 F) high temperatures in the 70s and lows in the 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 210 PM Monday... An upper low over will sit over the Northeast Wed/Wed night, with the longwave trough extending south-southwest toward the Gulf Coast. The aforementioned low will lift to the north on Thu/Thu night as another northern stream low dives south from central Canada into the northern Plains/Western Great Lakes, where it will sit through Friday before gradually migrating eastward into the OH Valley over the weekend. The upper trough axis may fluctuate in its amplification Thu/Fri, before becoming anchored with the low over northern Plains/Western Great Lakes. By Monday, the low should be over the central/eastern Great Lakes, while the trough axis extends south-southwest, roughly along the Appalachians. At the surface, while a deepening low will drift northeast off the East Coast Wed/Thu, an area of low pressure will linger off the NC coast, while relatively high pressure dominates over central NC. Beyond Thu the surface pattern becomes a bit more variable and uncertain, but an inverted trough or relative area of low pressure is expected either along the Southeast/Carolina coast or inland over the Southeast and Carolinas. The driest days should be Wed/Thu while the low lingers over the Northeast, with increasing chances for showers/storms with the trough to the west. As for temperatures, highs could remain below normal through the weekend, while lows may creep up from below normal to just above normal. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 155 PM Monday... Areas of IFR ceilings that developed over the nrn Piedmont this morning have lifted to MVFR and may continue in that range for another couple of hours at INT/GSO/RDU. Otherwise, prevailing VFR conditions are expected in between scattered to numerous showers and storms and associated temporary flight restrictions through this evening. MVFR to IFR conditions, and also showers, will then become widespread overnight, as moist, nely low level flow expands across cntl NC. That regime of showery and sub-VFR conditions will continue through Tue, though with some lifting of the ceilings into MVFR range by afternoon. Outlook: Rain chances will decrease by Tue night-Wednesday, with mainly diurnal showers and a few thunderstorms as the front stalls south and east of the area. The continued moist NELY low-level flow associated with a weak warm season CAD event will result in high chances of sub-VFR ceilings Tuesday night and Wednesday night, that could be very slow to lift throughout the day, particularly at KINT and KGSO. Rain chances could increase late in the week as some upper disturbances move through the southern Mid-Atlantic. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...MWS/CBL SHORT TERM...MWS LONG TERM...KC AVIATION...MWS
Hazardous Weather Outlook National Weather Service Raleigh NC 436 AM EDT Mon Aug 15 2022 NCZ073>075-083>086-088-089-160845- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 436 AM EDT Mon Aug 15 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a slight, level 2 risk for severe storms this afternoon and into the early evening, mainly between 4 to 10 pm. The strongest storms will be capable of damaging winds, large hail, and an isolated tornado. Isolated flash flooding is also possible, mainly in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ021>025-038>042-076>078-160845- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Lee-Harnett-Wayne- 436 AM EDT Mon Aug 15 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a slight, level 2 risk for severe storms this afternoon and into the early evening, mainly between 2 to 8 pm. The strongest storms will be capable of damaging winds and large hail. Isolated flash flooding is also possible, mainly in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ007>011-026>028-043-160845- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 436 AM EDT Mon Aug 15 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated flash flooding is possible, mainly in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
247 PM EDT Mon Aug 15 2022
NCZ083-084-151930-
Anson NC-Richmond NC-
247 PM EDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of central Anson and
central Richmond Counties through 330 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ansonville, or near Wadesboro, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockingham, Wadesboro, Hamlet, Ansonville, Polkton, Ellerbe,
Lilesville, Peachland, East Rockingham and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3514 8026 3514 7967 3487 7972 3497 8028
TIME...MOT...LOC 1846Z 275DEG 28KT 3504 8011
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJTSpecial Weather Statement
National Weather Service Raleigh NC
343 PM EDT Mon Aug 15 2022
NCZ074-075-083>086-152030-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
343 PM EDT Mon Aug 15 2022
...A cluster of strong thunderstorms will impact portions of
southern Moore, northern Scotland, southeastern Anson, southeastern
Montgomery, Richmond and Hoke Counties through 430 PM EDT...
At 342 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles west of Hoffman, or 9 miles northeast of
Rockingham, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet, Aberdeen,
Hoffman, Antioch, Whispering Pines and Pinebluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3483 8005 3525 7988 3530 7925 3485 7917
3483 7919 3484 7935 3482 7936
TIME...MOT...LOC 1942Z 268DEG 23KT 3506 7969
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JJTThe Raleigh/Durham radar (KRAX), 147 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053564, 1053566.